Sunday, May 31, 2009

Hydrofluoric Acid (HF) Burns

On November 12, 1994, a chemist from Mosman Park, Perth, died as a result of his injuries after he spilt approximately 100ml of 70% HF was onto one of his legs.[1] This fatal incident has since been used to highlight the potent risks inherent in the use of this chemical.[2]

At a former employ, and during my formal safety and health education, I was fortunate to experience the knowledge of skilled chemical engineers; I worked for a large-scale fertiliser and chemical manufacturer and also had a key role in the emergency response team dealing with chemical spills and releases, including acids, sodium cyanide, chlorine, ammonia etc.

In one of the particular plants I was based superphosphate was made, with its various ingredients, for instance sulphuric acid and fluorosilicic acid; and so the risk of HF exposure was ever-present, albeit usually in small concentrations. Nevertheless there was always calcium gluconate gel on hand to treat burns.

“On the skin hydrofluoric acid produces an effect which varies from mild erythema[3] to a severe burn, depending on the concentration and length of exposure. The burn is characterized by an intense throbbing pain which may be delayed several hours… progressive destruction of all tissues continues.”[4]
HF, like a great many dangerous chemicals, must be treated with the highest respect and safety standards. There are often no second chances given if and when incidents do occur.

This is one of the nastiest chemicals, as an acid, known to humankind and it reminds us that whilst we generally live in a safe, controlled world, hazards are out there, and they can impact on our lives dramatically. Stay safe. Stay alive.

Copyright © 2009, S. J. Wickham. All Rights Reserved Worldwide.
[1] Monash University, Occupational Health and Safety Hazard Alert - Recent Hydrofluoric Acid Fatality in Perth. Retrieved 21 May 2009. Available:
[2] La Trobe University, Hazard Alert - Hydrofluoric Acid. Retrieved 21 May 2009.
[3] “Erythema.” The Free Dictionary. Erythema means “Redness of the skin caused by dilatation and congestion of the capillaries, often a sign of inflammation or infection.” Retrieved 21 May 2009.
[4] H.A. Waldron, Lecture Notes on Occupational Medicine, (Oxford, London: Blackwell Scientific Publications, 1976, 1985), p. 100.

No comments: